Philipp-Dormston, Wolfgang G. MD*,†; Goodman, Greg J. MD, FACD‡; De Boulle, Koenraad MD§; Swift, Arthur MDCM¶; Delorenzi, Claudio MD, FRCS‖; Jones, Derek MD**; Heydenrych, Izolda MD††,‡‡; Trindade De Almeida, Ada MD§§; Batniji, Rami K. MD, FACS¶¶ Plastic and Reconstructive Surgery – Global Open: April 2020 – Volume 8 – Issue 4 – p e2730doi: 10.1097/GOX.0000000000002730
Delayed-onset adverse reactions to hyaluronic acid (HA) fillers are uncommon but have received increased attention, particularly with regard to late-onset nodules. Globally, there is a need for comprehensive prevention and management strategies.
Experts with clinical practices in diverse regions of the world and extensive experience in managing complications related to HA fillers convened to propose and evaluate approaches to prevent delayed-onset adverse reactions after HA filler administration and manage late-onset nodules.
The expert panel agreed to define delayed-onset adverse reactions as those presenting more than 4 weeks post treatment, with swelling, induration, and nodulation being the most common clinical signs. The panel recommended 5 general key approaches for the prevention of delayed-onset reactions (patient selection, anatomic location of injection/product selection, aseptic technique, injection procedure/filler, and posttreatment care). Strategies recommended for managing late-onset nodules included oral antibiotics, oral steroids, nonsteroidal anti-inflammatory drugs if needed, hyaluronidase for non inflammatory nodules (recognizing the limitations and regional availability of this treatment), intralesional antibiotics, intralesional immunosuppressive drugs such as steroids and fluorouracil, and surgical excision as a last resort. The panel noted that late-onset nodules may vary in both clinical presentation and etiology, making them challenging to address or prevent, and stressed individualized treatment based on clinical presentation. Regional differences in aseptic protocols, antibiotic selection, and steroid formulations were described.
Insights from global experts on approaches to prevent and manage delayed-onset adverse reactions following HA filler administration, including late-onset nodules, support clinicians worldwide in optimizing patient outcomes and safety.
The number of facial esthetic injectable procedures performed worldwide in 2017 was nearly 8.6 million, representing an increase of about 50% since 2011. There is an especially high demand for injections of dermal filler products, used to smooth facial lines and replace volume lost through aging. Injections of hyaluronic acid (HA)-based fillers accounted for more than 3 million procedures internationally in 2017. The appeal of HA filler injections includes minimal postprocedural downtime and immediately visible results.
The overall safety profile of HA fillers is favorable, and adverse immune reactions are rare. Common, minor adverse events may include localized transient reactions, such as erythema, bruising, and pain, whereas less common, severe complications may include nodules, vascular occlusion, and visual disturbances or ocular alterations. Reactions may range from mild to serious and occur soon after injection or with a delayed onset. Delayed-onset adverse reactions, though uncommon, are being recognized more frequently as an important area of concern with HA fillers. These reactions include cyclic or persistent edema and erythema and late-onset inflammation and/or nodules.Late-onset nodules had an incidence of 1.0% per patient in a recent retrospective study and may arise from a number of factors, including hypersensitivity, foreign body reaction, injection placement, infection, sterile abscess, or biofilm development.
Many consensus recommendations and practice guidelines have been published to advise clinicians about the diagnosis, prevention, and treatment of complications associated with HA fillers.However, few guidelines account for regional practice differencesor focus exclusively on delayed-onset reactions. This article will present a global perspective on approaches to the prevention of delayed-onset adverse reactions after HA filler injections in general and the management of late-onset nodules in particular.
OBJECTIVES AND METHODOLOGY
In October 2018, the sponsor invited 22 experts, selected based on the high volume of HA filler procedures performed, extensive experience in managing complications related to HA fillers, and clinical practice locations in diverse regions of the world, to participate in the Global HA Filler Complications Management Advisory Board. The objective was to generate streamlined guidance on the diagnosis, prevention, and management of delayed-onset adverse reactions associated with HA fillers. An initial literature search was performed to explore the current body of work on delayed-onset adverse reactions, including nodules. Topics extracted from the literature search provided the foundation for survey questions developed by the sponsor. An independent agency, Metaplan (Princeton, NJ), administered the survey to the expert panel and then performed semi structured qualitative interviews of the experts in preparation for the subsequent live meeting .
Global Hyaluronic Acid Filler Complications Working Group process.
In January 2019, the experts convened in Windsor, England, with a goal of achieving best-practice recommendations on how to prevent delayed-onset adverse reactions and manage late-onset nodules, giving consideration to regional differences. Insights from the pre meeting survey and qualitative interviews guided the advisory board discussions, the goal of which was to establish global strategies and algorithms based on the clinical experience of the attendees. The expert panel proposed and evaluated the prevention and management recommendations for publication. The cause and differential diagnosis of late-onset nodules will be covered in a separate publication.
RECOMMENDATIONS AND AREAS OF AGREEMENT
Key Characteristics Associated with Delayed-onset Adverse Reactions
Clinical opinions vary on the postinjection time period that defines “delayed onset” (ie, 1–3 weeks, 4 weeks, 6 weeks,or >14 days after injection). The panel agreed to categorize adverse reactions presenting 4 or more weeks after HA filler treatment as delayed onset. It was also agreed that although clinical presentations of delayed-onset adverse reactions may vary, the most common signs include swelling, induration, and nodulation. Other delayed-onset adverse reactions after HA filler administration may include erythema, discoloration, persistent intermittent-delayed edema (edema or swelling in or next to the filler site), scars, severe edema, telangiectasia, foreign body granuloma, filler migration, and neovascularization. Clinicians should consider that not all delayed-onset reactions need treatment to resolve, which is supported by reports in the literature.
The panel agreed that pathological diagnosis is generally not required to determine treatment for delayed-onset adverse reactions, but may be helpful in formulating a customized treatment strategy. Regardless of the clinical presentation, a rational treatment protocol can be developed. The panel concluded that the time to complete resolution of similar clinical presentations is often difficult to predict and varies from weeks to months, as supported by the literature.
Among the possible delayed-onset adverse reactions following HA filler procedures, late-onset nodules were the main focus of the panel’s review and discussion. The panel agreed that all HA fillers have the potential to cause late-onset nodules. Nodules were clinically differentiated as “inflammatory,” also referred to as “hot” (ie, red, painful, swollen), and “noninflammatory,” or “cold.” The panel noted that in the literature, inflammatory and noninflammatory nodules have been associated with different causative factors, and their prevention or management strategies can vary.Inflammatory nodules, which usually present initially with erythema and other signs of inflammation such as injection-site swelling, as seen in persistent intermittent-delayed edema, may result from infection (possibly biofilms) or foreign body reactions. Superficial injections, low-grade filler reactions, or improper filler placement are factors that may be associated with noninflammatory nodules. Non Inflammatory nodules that result from improper filler placement are generally seen immediately after injection, whereas inflammatory nodules may emerge from days to years after injection.